ZocdocAnswersBack Acne - Can an increase in testosterone levels cause pimples to grow on one's back?

Question

Back Acne - Can an increase in testosterone levels cause pimples to grow on one's back?

I'm a guy in my early 30's and recently the acne on my back has gotten horrible. Is there a possibility that this is due to an increase in testosterone? I've been lifting weights and trying to keep my T levels up high, but I've heard this can have adverse effects like acne.

Answer

Increased testosterone levels can absolutely worsen the amount of acne that you are experiencing. It can be treated in the same way that you would treat acne any where else on the body, such as with body washes, exfoliating treatments, and products containing benzoyl peroxide or other acne medications. However, this is a very serious issue. It is not safe to take medications, such as steroids, in order to increase muscle mass. In addition to causing acne, these medications can have very serious side effects. These include testicular atrophy, infertility, growth of breast tissue, high blood pressure, inflammation of the liver, high cholesterol, heart attacks and stroke. The only safe way to build muscle mass is the natural way, without the use of dangerous hormonal supplements. As always the diagnosis and the management of your particular skin concerns will require a physical examination by your personal physician. Setting up an office visit with your primary care doctor or your dermatologist is advised.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.